Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 14, NWS Twin Cities, MN

December 15, 2016Sherburne County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Dec 15, 2016, 4:28 PM CST for Sherburne County, Minnesota. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2016, 4:28 PM CST (22:28 UTC)
Expired
Dec 18, 2016, 4:30 AM CST
In force
60 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WGUS43 KMPX 152228
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
428 PM CST THU DEC 15 2016

MNC141-162230-
/O.NEW.KMPX.FA.W.0014.161215T2228Z-161216T2230Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
428 PM CST THU DEC 15 2016

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 430 PM CST Friday

* At 425 PM CST, flooding was occurring north of Highway 10 near the
  Elk River due to an ice jam just above Orono Lake. 

* Some locations that will experience flooding include...
  Yankton Street,  Waco Street, and 189th Lane, as well as other low
  lying areas in the area. Flooding will continue until the ice jam
  releases. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4530 9363 4533 9368 4533 9365 4531 9361

$$

CCS
1 follow-up statement
003 
WGUS43 KMPX 161744
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1144 AM CST FRI DEC 16 2016

MNC141-181030-
/O.EXT.KMPX.FA.W.0014.000000T0000Z-161218T1030Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
1144 AM CST FRI DEC 16 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 430 AM CST Sunday

* At 1141 AM CST, flooding was occurring north of Highway 10 near
  the Elk River due to an ice jam just above Orono Lake. 

* Some locations that will experience flooding...
  Yankton Street,  Waco Street, and 189th Lane, as well as other low
  lying areas in the area. Flooding will continue until the ice jam
  releases. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4530 9363 4533 9368 4533 9365 4531 9361

$$

AJZ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Dec 15, 4:02 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 15, 4:02 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
402 PM CST Thu Dec 15 2016

.SHORT TERM...(This evening through Saturday)
Issued at 400 PM CST Thu Dec 15 2016

Late this afternoon, the incoming snowstorm is beginning to take
shape along the lee of the rockies which is evident on satellite
imagery.  A healthy warm advection regime in the low levels has
already begun from Montana through South Dakota and into Iowa.  This
band will continue lifting north through our area tonight and into
early tomorrow morning.  This is the first concern for travel
impacts, the Friday morning commute could be impacted by a quick 1"
of snow, which would certainly cause slow downs on the roads.

Then during the mid morning, we may see a break in the snow or at
least a decrease in intensity as that band departs to the north and
we wait for the main low pressure system as it ejects from the
Rockies.  The forecast is beginning to trend toward a good chance
for continued light snow tomorrow morning, but accumulations look
minor.

The main area of snow still is on track to arrive tomorrow afternoon
and travel conditions will deteriorate quickly.  Moderate to heavy
snow will overspread most of the area during the afternoon with
widespread 6-10" amounts still on track across the Winter Storm
Warning area.  Ample lift across the region in the form of
frontogenesis and warm air advection will start things out, along
with upper level support owing to the near 200MPH jet streak
currently overhead expected to lift north leading to strong upper
level divergence across our area.  The main PV feature and
deformation precip will swing through late Friday night.
Temperatures will be quite cold through the event and across much of
central MN, the dendritic growth zone is essentially from the
surface to 500MB, a very deep layer which should lead to high snow-
to-liquid water ratios.  Daytime highs will only be in the teens
tomorrow, despite the low level warm advection.

On Saturday, winds will turn northwesterly as the system moves off
to the east and the arctic air will be poised to pour in from our
northwest.  wind speeds of 15-20 knots with gusts around 25 knots
will produce continued blowing and drifting snow across open areas
and exposed roads, which will continue to make for difficult travel
conditions across parts of the area.  Light snow with minor
accumulations could linger through the day on Saturday as well.

.LONG TERM...(Saturday night through Thursday)
Issued at 400 PM CST Thu Dec 15 2016

Saturday night/Sunday morning will have the coldest air mass since
January 2014 where temperatures fell to -23F at the Twin Cities
airport. Several factors need to coincide for temperatures to fall
below -20F at the international airport. First, we need a new snow
pack which is currently forecast. Secondly, the surface high and
associated surface winds need to be weak or less than 6 mph. Winds
may be higher then 6 mph Sunday morning, limiting full radiational
cooling. Third, skies need to be clear which again is currently
forecast for Sunday morning.

Current records for Saturday 17th/Sunday 18th lows are -17F, -24F
respectively. Saturday's low could be broken as temperatures will
likely fall to the teens below zero before midnight. Outside the
main core of the inner city, temperatures are more likely to fall
below -20F. The coldest temperatures will likely occur in western
Minnesota where skies clear faster and the surface ridge moves
overhead. Using standard anomalies on both the GEFS/NAEFS, Sunday
morning air mass is rare but not necessarily record breaking.
Current standardized anomalies are 2 to 3 below standard deviation
based on climatology over the past 30 years. Using the return
interval or when do these type of temperatures occur during this
time of year, are roughly every 5 to 10 years. This means that we
usually don't experience these type of temperatures in mid December
every year, but more like every 5 to 10 years. Therefore, based on
the current trends, -20F is not out of the question at the airport.

This cold air mass will be short lived as the upper level pattern
will become  more zonal next week, allowing moderating
temperatures, or closer to normal.

There is also a potential of another storm system affecting the
Upper Midwest late next week. This storm is highly dependent on
which model has a better handle on an upper level low forecast to
develop in the southwestern U.S. early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM CST Thu Dec 15 2016

Similar aviation forecast with IFR conditions likely across
southwest Minnesota by early evening, and spreading northeast
during the overnight hours. Kept conditions similar to the 12z taf
with 1 1/SM -sn and ceilings between 1-2k. There will be a break
between storm systems with LIFR ceilings/visibilities developing
toward the end of the taf period. Winds will be light from the
south-southwest today, backing to the southeast/east on Friday.

KMSP...

Worst conditions on the initial snowfall will occur between 5-11z
tonight. A period of IFR visibilities are likely. There will also
be a lull between storm system Friday morning, with LIFR likely by
Friday afternoon. Snow will be dry with ratios of 13-1 to 18-1,
with temperatures in the single digits below zero tonight, and in
the teens Friday afternoon. Winds will remain at or below 10 kts
through Friday morning, then increase Friday afternoon from the
east/northeast.

/OUTLOOK FOR KMSP/

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from noon Friday to 6 PM CST Saturday for
     WIZ023>028.

     Winter Weather Advisory from noon Friday to 6 PM CST Saturday
     for WIZ014>016.

MN...Winter Storm Warning from noon Friday to 6 PM CST Saturday for
     MNZ054>070-073>078-082>085-091>093.

     Winter Weather Advisory from noon Friday to 6 PM CST Saturday
     for MNZ041>045-047>053.

&&

SHORT TERM...SPD
LONG TERM...JLT
AVIATION...JLT
Hazardous weather outlook, Dec 15, 4:04 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 PM CST THU DEC 15 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
162215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
404 PM CST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A BAND OF SNOW WILL MOVE INTO SOUTHWEST MINNESOTA THIS EVENING
AND INTO EASTERN MINNESOTA AND WESTERN WISCONSIN TONIGHT. THIS
WILL PRODUCE A QUICK INCH OF SNOW AND WILL LIKELY IMPACT THE
COMMUTE FRIDAY MORNING IN THE TWIN CITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONFIDENCE REMAINS HIGH IN THE POTENTIAL FOR SNOWFALL
ACCUMULATIONS IN EXCESS OF 6 INCHES ACROSS MUCH OF THE AREA
FRIDAY INTO SATURDAY.

DANGEROUSLY COLD WIND CHILL VALUES BETWEEN 25 AND 40 DEGREES
BELOW ZERO ARE EXPECTED SATURDAY NIGHT THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:37 AM CSTWinter Storm WarningMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 31 more52 hr
Dec 15, 3:25 PM CSTWinter Weather AdvisoryMPXBenton, Chisago, Douglas, Isanti, Kanabec, Mille Lacs and 6 more41 hr

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.